Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 208, NWS Springfield, MO

June 22, 2004Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 22, 2004, 3:14 AM CDT for Newton County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 3:14 AM CDT (08:14 UTC)
Expired
Jun 22, 2004, 4:00 AM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS53 KSGF 220814
SVRSGF
MOC145-220900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 AM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 400 AM CDT.

* AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  NEOSHO...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRANBY BY 320 AM CDT.

THE TOWNS OF STARK CITY...NEWTONIA AND RITCHEY ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3692 9456 3677 9452 3676 9408 3705 9409
      3705 9456

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:00 PM CDT, 12 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 3:00 PM CDT, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT MON JUN 21 2004

.DISCUSSION...
ATMOSPHERE BEGINNING TO DESTABILIZE IN THE WAKE OF MORNING MCS AS
EVIDENCED BY CURRENT SURFACE OBSERVATIONS IN REFERENCE TO SPECIAL
18Z KSGF SOUNDING. VISIBLE SATELLITE IMAGERY SHOWS A FAIRLY SHARP
PREFRONTAL CONVERGENCE AXIS CURRENTLY STRETCHING FROM NEVADA TO
OSAGE BEACH AS DENOTED BY INCREASING CU FIELD...WITH SECONDARY WIND
SHIFT AND MOISTURE GRADIENT STILL FURTHER NORTH.

SOUNDING DOES SHOW A SIGNIFICANT DRY LAYER ABOVE 900MB...CONFIRMING
SHALLOW NATURE OF MID 60F DEWPOINTS STILL PRESENT OVER THE REGION.
STILL...WITH POST-MCS INVERSION NOW ERODED...LOW LEVEL FORCING MAY
BE SUFFICIENT FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP
WITH AROUND 1000 J/KG MLCAPE PRESENT. NARROW POSITIVE AREA AND WEAK
0-6KM SHEAR VECTORS WOULD SUGGEST ANY ACTIVITY THAT CAN MANAGE TO
GET GOING WILL BE OF THE ORDINARY VARIETY.

ELSEWHERE...CONVECTION ONCE AGAIN DEVELOPING WITHIN A VERY CHILLY
AIRMASS PRESENT OVER THE ROCKIES THIS AFTERNOON...AHEAD OF A WELL
DEFINED SHORTWAVE DROPPING ACROSS WYOMING INTO COLORADO. EXPECT THIS
ACTIVITY TO PROPAGATE FAIRLY FAR SOUTH BEFORE ORGANIZING AND MAKING
AN EASTWARD TURN THIS EVENING. THEREFORE...IN AGREEMENT WITH MODEL
TRENDS...WILL KEEP EXPECTED MCS GENERALLY SOUTH OF THE CWA OVERNIGHT
AND EARLY TUESDAY...WITH CHANCE POPS CONFINED TO AREAS TOWARD THE
ARKANSAS BORDER.

VERY PLEASANT AIRMASS...ACCOMPANIED BY SOME VERY DRY LOW LEVEL AIR
WILL INFILTRATE THE REGION DURING THE DAY TOMORROW...AND LAST INTO
THURSDAY. RECENT RAINFALL COMBINED WITH PRIME RADIATIONAL COOLING
SETUP COULD SET THE STAGE FOR SOME PATCHY FOG ALONG WITH NEAR RECORD
TEMPERATURES TOMORROW NIGHT.

EXTENDED PORTION OF THE FORECAST STILL LOW CONFIDENCE AS LARGE
CANADIAN CYCLONE WILL LIKELY ROTATE SEVERAL VORTICITY LOBES ACROSS
THE AREA WITHIN STRENGTHENING NORTHWESTERLY FLOW ALOFT. LOOKS LIKE
BEST CHANCES WILL BE IN THE THURSDAY THROUGH EARLY SATURDAY TIME
FRAME. OTHERWISE SEASONABLE TEMPERATURES TO PREVAIL THROUGH THE
PERIOD.

BOOKBINDER

&&

.AVIATION...

REMNANTS FROM THIS MORNINGS MCS ABOUT TO CLEAR THE AREA.  AS WE GET
BREAKS IN THE CIRRUS SHIELD THIS AFTERNOON...SHOULD SEE SOME LOW
LEVEL CLOUDS FORMING.

COLD FRONT STRETCHES ROUGHLY FROM IRK-EMP AT 18Z.  FRONT SHOULD SAG
INTO THE AREA AROUND 00Z.  MEANWHILE...UPPER LEVEL WAVE NOW MAKING
ITS WAY INTO UT SHOULD HELP FIRE OFF ANOTHER COMPLEX OF
THUNDERSTORMS OVERNIGHT.  EXPECT THIS ROUND TO BE A LITTLE FURTHER
SOUTH INITIATING IN TX PANHANDLE/WRN OK REGION AND MOVING EASTWARD
INTO ARKANSAS. STORMS SHOULD BEGIN AFFECTING THE KJLN-KSGF TERMINALS
WITH MVFR CONDITIONS IN THE 08-10Z TIME FRAME THAT WILL PERSIST INTO
THE MORNING HOURS.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 21, 8:35 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT MON JUN 21 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
835 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...PRODUCING
  PENNY SIZE HAIL AND WIND GUSTS OF 60 TO 70 MPH.

  AREAS AFFECTED AND TIMING:

  SOUTH OF A LINE FROM NEVADA TO STOCKTON TO OSAGE BEACH THROUGH
  11 PM.

  DISCUSSION:

ENOUGH INSTABILITY HAS DEVELOPED ALONG A LINE OF THUNDERSTORMS
OVER WEST CENTRAL MISSOURI THIS EVENING TO PRODUCE ISOLATED SEVERE
WEATHER.  INSTABILITY SHOULD DIMINISH OVERNIGHT TO END THE THREAT OF
SEVERE WEATHER. HOWEVER...A STRONGER THUNDERSTORM COMPLEX IS
EXPECTED TO DEVELOP AND MOVE ACROSS PORTIONS OF OKLAHOMA AND
ARKANSAS TONIGHT. IT APPEARS AS THOUGH THIS SYSTEM WILL REMAIN SOUTH
OF THE OZARKS...ALTHOUGH LOCATIONS RIGHT ALONG THE ARKANSAS BORDER
MAY BE CLIPPED BY THUNDERSTORMS CAPABLE OF PRODUCING MODERATE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NORTHWESTERLY FLOW ALOFT AND A SERIES OF UPPER LEVEL DISTURBANCES
  WILL BRING A DAILY CHANCE FOR THUNDERSTORMS TO THE REGION...WITH
  THE BEST CHANCES ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

JLT

In the hours before

Local storm report, Jun 21, 9:30 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 PM CDT MON JUN 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 SW HARWOOD            37.94N 94.18W
06/21/2004  0.75 INCH        VERNON             MO   LAW ENFORCEMENT

            PENNY HAIL AND TREE DAMAGE

0838 PM     TSTM WND DMG     EL DORADO SPGS          37.87N 94.03W
06/21/2004                   CEDAR              MO   LAW ENFORCEMENT

            TREE DAMAGE

0840 PM     HAIL             EL DORADO SPGS          37.87N 94.03W
06/21/2004  0.75 INCH        CEDAR              MO   EMERGENCY MNGR

            PENNY HAIL IN TOWN

0841 PM     HAIL             EL DORADO SPGS          37.87N 94.03W
06/21/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

            PENNY HAIL

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:23 PM CDTSevere Thunderstorm WarningSGFCedar67 min
Jun 22, 1:13 AM CDTSevere Thunderstorm WarningSGFDallas47 min
Jun 22, 3:36 AM CDTFlash Flood WarningSGFNewton3 hr
Jun 22, 6:26 AM CDTFlash Flood WarningSGFNewton4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.